Alert archive / New Mexico / Flash Flood Warnings in 2002

Flash Flood Warning 11, NWS Albuquerque, NM

August 3, 2002Socorro County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Aug 3, 2002, 12:54 AM MDT for Socorro County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 3, 2002, 12:54 AM MDT (06:54 UTC)
Expired
Aug 3, 2002, 3:45 AM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

County Socorro County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 6.9 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2002-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 50 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2002-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
50 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
1906 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KABQ 030654
FFWABQ
NMC053-030945-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1254 AM MDT SAT AUG 3 2002

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOCORRO COUNTY IN CENTRAL NEW MEXICO

* UNTIL 345 AM MDT

* AT 1250 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED  
  WIDESPREAD HEAVY RAIN PERSISTING ACROSS EASTERN AND SOUTHERN SOCORRO
  COUNTY. THE HEAVIEST RAINS HAVE FALLEN ALONG AND EAST OF THE RIO
  GRANDE WITH RADAR ESTIMATING UPWARDS OF ONE AND ONE-HALF INCHES ACROSS
  NORTHEAST SECTIONS OF THE COUNTY SOUTH OF ABO PASS...AND ALSO ALONG
  INTERSTATE 25 ABOUT 15 MILES SOUTH OF SAN ANTONIO.

* LOCATIONS IN THE WARNING INCLUDE BERNARDO...BOSQUE DEL APACHE
  REFUGE...CLAUNCH...ESCONDIDA...LA JOYA...LEMITAR...AND SAN ACACIA

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLASH FLOODS.

LAT...LON 3351 10743 3351 10640 3370 10634 3370 10608
          3423 10595 3424 10646 3442 10648 3454 10724

$$

KJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 2:10 PM MDT, 10 hours 44 minutes earlier.

Area forecast discussion, Aug 2, 2:10 PM MDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
210 PM MDT FRI AUG 2 2002

AUGUST BEGAN WET ACROSS THE SOUTHEAST QUARTER OF THE STATE...THANKS
TO THE UPPER LEVEL HIGH SHIFTING E AND ALLOWING A SURGE OF MOISTURE
TO HEAD NWD FROM OLD MEXICO. AT THE SAME TIME A COLD FRONT MOVED S
DOWN THE ERN PLAINS AND RUSHED OVER THE CNRTL MOUNTAIN CHAIN LAST
NIGHT. PLENTY OF MOISTURE THROUGH A DEEP LAYER OVER THE STATE...
ESPECIALLY THE S AND E. SCATTERED TO NUMEROUS SHOWERS AND STORMS
EXPECTED TONIGHT ALL ZONES...WITH THE BEST CHANCE FOR HEAVY RAINERS
IN THE ERN HALF OF OUR AREA. HAVE DECIDED AGAINST A FLASH FLOOD WATCH
AS BELIEVE FLASH FLOODING WILL BE ISOLATED.

UPPER LEVEL HIGH TO REMAIN ANCHORED OVER THE CENTRAL PART OF THE
COUNTRY WELL INTO NEXT WEEK...BEFORE POSSIBLY BUILDING BACK WEST
AGAIN. SRLY FLOW TO KEEP THE MOISTURE PUMPING NWD INTO THE STATE.
THUS CHANCE POPS FOR MOST AREAS THROUGH NEXT WEEK...EXCEPT SLIGHT
CHANCE EC AND SE ZONES. THIS COULD CHANGE IF WAVE OVER FLORIDA WERE
TO REACH NM BY NEXT TUE OR WED. TO MUCH UNCERTAINTY IN THE MODELS AS
TO TIMING AND PLACEMENT OF THIS WAVE TO START BEEFING UP POPS YET IN
THE E.

ABQ WB 065/084 066/083 066 40544
SAF TB 060/080 058/084 058 40644
TCC TB 066/086 068/090 066 40643

.ABQ...NONE.

CHJ

Nearby

Flash Flood Warnings in New Mexico, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.